The Ramanujan Journal

, Volume 48, Issue 2, pp 357–368 | Cite as

Evaluation of Gaussian hypergeometric series using Huff’s models of elliptic curves

  • Mohammad SadekEmail author
  • Nermine El-Sissi
  • Arman Shamsi Zargar
  • Naser Zamani


A Huff curve over a field K is an elliptic curve defined by the equation \(ax(y^2-1)=by(x^2-1)\) where \(a,b\in K\) are such that \(a^2\ne b^2\). In a similar fashion, a general Huff curve over K is described by the equation \(x(ay^2-1)=y(bx^2-1)\) where \(a,b\in K\) are such that \(ab(a-b)\ne 0\). In this note we express the number of rational points on these curves over a finite field \({\mathbb {F}_q}\) of odd characteristic in terms of Gaussian hypergeometric series \(\displaystyle {_2F_1}(\lambda ):={_2F_1}\left( \begin{matrix} \phi &{}\phi \\ &{} \epsilon \end{matrix}\Big | \lambda \right) \) where \(\phi \) and \(\epsilon \) are the quadratic and trivial characters over \({\mathbb {F}_q}\), respectively. Consequently, we exhibit the number of rational points on the elliptic curves \(y^2=x(x+a)(x+b)\) over \({\mathbb {F}_q}\) in terms of \({_2F_1}(\lambda )\). This generalizes earlier known formulas for Legendre, Clausen and Edwards curves. Furthermore, using these expressions we display several transformations of \({_2F_1}\). Finally, we present the exact value of \(_2F_1(\lambda )\) for different \(\lambda \)’s over a prime field \({\mathbb {F}_p}\) extending previous results of Greene and Ono.


Elliptic curves Huff curves Gaussian hypergeometric functions Rational points 

Mathematics Subject Classification

11D45 11G20 11T24 14H52 


  1. 1.
    Washington, L.C.: Elliptic Curves: Number Theory and Cryptography, 2nd edn. CRC Press, Taylor & Francis Group, Boca Raton (2008)CrossRefzbMATHGoogle Scholar
  2. 2.
    Schmitt, S., Zimmer, H.G.: Elliptic Curves: A Computational Approach. Walter de Gruyter, Berlin (2003)zbMATHGoogle Scholar
  3. 3.
    Silverman, J.H.: The Arithmetic of Elliptic Curves. Springer, New York (1986)CrossRefzbMATHGoogle Scholar
  4. 4.
    Schoof, R.: Counting points on ellitic curves over finite fields. J. Théor. Nombres Bordx. 7, 219–254 (1995)CrossRefzbMATHGoogle Scholar
  5. 5.
    Gaudry, P., Harley, R.L.: Counting points on hyperelliptic curves over finite fields. In: Bosma, W. (ed.) Algorithmic Number Theory. ANTS 2000. Lecture Notes in Computer Science, vol. 1838, pp. 313–332. Springer, Berlin (2000)CrossRefGoogle Scholar
  6. 6.
    Greene, J.: Hypergeometric functions over finite fields. Trans. Am. Math. Soc. 301, 77–101 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ono, K.: Values of Gaussian hypergeometric series. Trans. Am. Math. Soc. 350, 1205–1223 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    El-Guindy, A., Ono, K.: Hasse invariants for the Clausen elliptic curves. Ramanujan J. 31, 3–13 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Sadek, M., El-Sissi, N.: Edwards curves and Gaussian hypergeometric series. J. Théor. Nombres Bordx. 28, 115–124 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Barman, R., Kalita, G.: Certain values of Gaussian hypergeometric series and a family of algebraic curves. Int. J. Number Theory 8, 945–961 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Barman, R., Kalita, G.: Hypergeometric functions and a family of algebraic curves. Ramanujan J. 28, 175–185 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Barman, R., Kalita, G., Saikia, N.: Hyperelliptic curves and values of Gaussian hypergeometric series. Arch. Math. 102, 345–355 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Sadek, M.: Character sums, Gaussian hypergeometric series, and a family of hyperelliptic curves. Int. J. Number Theory 12, 2173–2187 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Huff, G.B.: Diophantine problems in geometry and elliptic ternary forms. Duke Math. J. 15, 443–453 (1948)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Joye, M., Tibouchi, M., Vergnaud, D.: Huff’s model for elliptic curves. In: Hanrot, G., Morain, F., Thomé, E. (eds.) Algorithmic Number Theory (ANTS-IX). LNCS, vol. 6197, pp. 234–250. Springer, New York (2010)CrossRefGoogle Scholar
  16. 16.
    Wu, H., Feng, R.: Elliptic curves in Huff’s model. Wuhan Univ. J. Nat. Sci. 17, 473–480 (2012)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Mohammad Sadek
    • 1
    Email author
  • Nermine El-Sissi
    • 1
  • Arman Shamsi Zargar
    • 2
  • Naser Zamani
    • 2
  1. 1.Department of Mathematics and Actuarial ScienceAmerican University in CairoNew CairoEgypt
  2. 2.Department of Mathematics and Applications, Faculty of ScienceUniversity of Mohaghegh ArdabiliArdabilIran

Personalised recommendations